Celiac.com Sponsor (A1):



Celiac.com Sponsor (A1-m):


  • You've found your Celiac Tribe! Join our like-minded, private community and share your story, get encouragement and connect with others.

    💬

    • Sign In
    • Sign Up
6 6
Aaron275

Magnesium supplement making symptoms worse?

Rate this topic

Recommended Posts

Hi,

I was recommended by a doctor to use a magnesium supplement to help with gut healing. The type of magnesium is magnesium chloride. It's in the form of a transdermal spray.

I used it about 5 days ago and since then I have felt absolutely awful. Indigestion, upset stomach, fatigue, brain fog, depression, etc.

Does anyone know if magnesium supplements can cause a worsening of celiac symptoms? Or is it possible that this reaction is not related to celiac?

Thanks

Share this post


Link to post
Share on other sites

Celiac.com Sponsor (A8):

Celiac.com Sponsor (A8):


The only explanation I can think of is that the magnesium has improved my digestion, and now I'm absorbing more of foods that I'm intolerant to, and that is causing my symptoms?

I've stopped taking the magnesium anyway until I can work out what's going on.

Share this post


Link to post
Share on other sites
11 hours ago, DJFL77I said:

magnesium can cause upset stomach in some people if you take a lot

 

Do you know how long it might take to recover? I stopped taking the magnesium 9 days ago and I still have symptoms.

Share this post


Link to post
Share on other sites

Are you sure you aren't getting cross contaminated? Are you eating out at restaurants? I would eat just fruit and vegetables and meat for a while to see if that helps, or if you have other food sensitivities.  I wouldn't expect trans-dermal magnesium to cause any problems at this point.

If you recently went gluten free it may take a while for your body to adjust. 


I take glutamine powder and theanine for my IBS. (See the posts on my profile for more information.)

Share this post


Link to post
Share on other sites
On 11/13/2020 at 6:52 AM, Aaron275 said:

 

I used it about 5 days ago and since then I have felt absolutely awful. Indigestion, upset stomach, fatigue, brain fog, depression, etc.

that sounds like gluten...

unless the pills you took contained gluten

Share this post


Link to post
Share on other sites
10 hours ago, ch88 said:

Are you sure you aren't getting cross contaminated? Are you eating out at restaurants? I would eat just fruit and vegetables and meat for a while to see if that helps, or if you have other food sensitivities.  I wouldn't expect trans-dermal magnesium to cause any problems at this point.

If you recently went gluten free it may take a while for your body to adjust. 

I'm definitely not eating gluten. I do have other food intolerances, but my symptoms got 5 times worse right after taking the magnesium supplement, which makes me think there has to be a connection.

Also, I'm pretty sure this has happened before, because I was taking the same supplement back in August, and I remember feeling terrible then as well, but I didn't make the connection with this supplement until now.

I guess it doesn't really matter because I don't need the supplement anyway, I can just get the magnesium by eating more foods that contain it. I haven't tried doing that yet.

Share this post


Link to post
Share on other sites

Hum, I don't know. Maybe try taking magnesium (epson salt, or as a supplement) by mouth and see if the same thing happens? Or, yeah you could just eat foods with magnesium in it. 


I take glutamine powder and theanine for my IBS. (See the posts on my profile for more information.)

Share this post


Link to post
Share on other sites

Stop taking the magnesium for at least 3 days until no symptoms. Don't make any other changes to your supplements or diet.  Then re-introduce the magnesium at a very very small dose, gradually increase every few days.  Continue increasing every few days.  KEEP A LOG.  See if your symptoms return. 

Share this post


Link to post
Share on other sites

Chances are that there is some ingredient in the spray, like alcohol or something, that might have gluten in it.  Try taking Natural Calm, which is a powder you mix in warm water and it dissolves, and gets into your body a lot faster.  It can make you sleepy/relaxed so I only take it at night.  I get the unflavored since it has no other ingredients.  If you take too much, it will give you loose stools (any magnesium will), so then I just back off a little.  It help with so many things, you should give magnesium another try.  

Share this post


Link to post
Share on other sites

Too much magnesium supplementation can cause loose stools. That's how milk of magnesia works. But if you have been off the magnesium supplement for 9 days then it should be well out of your system. Something else is causing your issues. If you do decide to go back on magnesium supplementation, do some research on the various forms it comes in and which ones are less likely to have a laxative effect. I'm taking one that is supposed to be less likely to cause GI distress. It's called magnesium lysinate glycinate chelate and is labeled as gluten free. The brand is "Doctor's Best." I get it on Amazon.

Share this post


Link to post
Share on other sites

Thanks for the responses.

I think I might have found the culprit. I've been taking a lot of hay fever allergy tablets in the last few weeks. These don't contain gluten, but any tablet or pill has the potential to cause symptoms for me (I'm assuming because they are hard to digest).

I didn't even consider this because I thought it was something I "needed" to take. I'm going to stop taking them and see if my symptoms resolve. I suspect that they might.

Share this post


Link to post
Share on other sites
10 hours ago, trents said:

What is in these tablets? Are they just an antihistamine or do they contain the allergens themselves as in desensitivity therapy?

I'm pretty sure it's just an antihistamine.

I should clarify that the problem is probably me, not the tablets. I am intolerant to a LOT of things.

I'm sure that someone who is in better shape would be able to tolerate it just fine.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
6 6